|Injection reaction a given fact? [Part 2]
Nov 29, 2004
Don: I posted Aug 18th. You asked me to let you know how I am doing. Here it goes:
3 weeks injecting Fuzeon. This drug definitively has changed my lifestyle and not for the better. The mixing and preparation of doses, the time limitations on the storage of doses after mixing, timing of administration, numerous needles to store incl. a sharp container, the stink of rubbing alcohol, finding a new site every day twice a day and the worst is the reactions.
For the first time in 16 yrs. of infection, I feel the consequences of this disease. I've always been healthy, including now, but this regimen is not good for the psyche. My VL is in the 25K and CD4 in mid 300s.
About the Injection Site Reactions:
If I inject on the sides [love handles], I get a red rash that lasts for at least 1 week.
If I inject in my thighs, I get a sore bump that lasts at least 1 week.
The only area that seems to be ok so far is my belly. See, I don't have a lot of fat in my body so my choices are limited.
I've been using a heat pad after the injection. Massaging the area for 10 minutes. Maybe this is what is causing the reoccurring reactions.
My MD tells me I don't have any other choice but to stay on this medication. I am getting a second opinion.
Right now, I live around the regimen of this drug. The quality of life is not good using Fuzeon.
Any advise on minimizing ISR? Will stop using heat pad. Do you think applying ice may help, or just massaging the site for a few minutes or just leave it alone? Calling the Fuzeon Hotline is useless. They don't have any data to make recommendations and all they do is refer me back to my MD.
My recommendation to all those considering Fuzeon is to stay away from using it unless you have no other option. This is a major life changing event.
| Response from Mr. Kurtyka
I'm glad you wrote back, but I'm sorry to hear that you're having a rough time with Fuzeon. Let me try to address your main issues and see if hopefully we can improve your quality of life!
It sounds like ISRs are the biggest concern. Massaging the site with your hand or with a mechanical vibrator often help minimize ISRs. Sometime heat helps, sometimes cold (ice packs). When you inject, make sure the bevel of the needle (where the liquid comes out) is pointing DOWN. If it points up you may get more irritation from the medication. Make sure the medication is at room temperature. Do you have a decent amount of fat in your sites you are using? If not, you might want to consider the upper arms or butt (Fuzeon is not approved for butt injections . Check with your health care provider first to make sure it's acceptable to them). Some people have found that applying an over-the-counter hydrocortisone cream helps, sometime a topical antihistamine cream like Benadryl helps. I've also heard of folks ditching the needles that come with the Fuzeon kit and using different brands. If you use a brand where the needle can be removed, you could try using one needle to draw the medicine up from the vial, then switch needles so that you have a brand new one for the injection. Hopefully one of these might help you. I'd appreciate feedback from you either way!
As you get more used to the preparation of the doses, hopefully you'll be able to build a routine that fits your lifestyle. People that have been on it for months and years seem to develop unique patterns that work well for them.
Do you live anywhere where there are Fuzeon support groups? Our local Statscript Pharmacy offers one where Fuzeon users can talk about issues, concerns, tips, etc. Many patients have found this helpful.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Runny Nose Sign Of Seroconversion
- Burning Urethra After Anal Sex With Condom Does It Mean I Have HIV
- Pain In Urethra After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Tingling Lips After Touching Sperm Worried I Have HIV
- Tiredness After Getting Fingered Worried I Have HIV
- White Tongue After Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.